Alabama, 2012

Flash Flood and Lightning Strike in Alabama, August 4, 2012

August 4, 2012 · NWS HUN · 2 events in 2 counties and zones

0 inches). The storms were slow moving and also produce frequent lightning and brief gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered afternoon thunderstorms developed in an unstable and very moist air mass (precipitable water > 2.0 inches). The storms were slow moving and also produce frequent lightning and brief gusty winds. A flash flood occurred in Decatur with up to three feet of flood water stranding a woman and child in their vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 1:47 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 4, 1:47 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT SAT AUG 4 2012

.DISCUSSION...
THE LATEST 19Z SURFACE AND SATELLITE ANALYSIS INDICATES THAT THERE
ARE A FEW MID LEVEL BOUNDARIES PRESENT NEAR AND NORTH OF THE FORECAST
AREA. ONE BOUNDARY HAS BEEN PERSISTENT ACROSS THE SOUTHWEST PORTION
OF THE FORECAST AREA...EXTENDING NORTHWARD INTO SOUTHERN MIDDLE
TENNESSEE. THIS HAS BEEN THE FOCUS OF SCATTERED TO WIDELY SCATTERED
SHOWERS AND STORMS ACROSS MIDDLE TENNESSEE INTO NORTHWEST ALABAMA
THIS AFTERNOON. WILL CONTINUE WITH AT LEAST AN EVENING CHANCE
THUNDERSTORM POP FOR TONIGHTS FORECAST.

THE MODELS ARE IN FAIR AGREEMENT IN PUSHING A SURFACE COLD FRONT TO
ALONG THE OHIO RIVER ACROSS WESTERN KENTUCKY...EXTENDING NORTHEAST TO
SOUTHWEST INDIANA BY AROUND 12Z SUNDAY. A PRE-FRONTAL TROUGH IS
EXPECTED TO PUSH SOUTHEAST INTO THE FORECAST AREA ON SUNDAY
AFTERNOON. WITH SUFFICIENT INSTABILITY AND MOISTURE ACROSS THE
AREA...WILL CONTINUE WITH LIKELY PRECIP CHANCES FOR SUNDAY.

THE MODELS ARE FAIRLY SIMILAR INVOLVING THE EXPECTED SOUTHEAST
MOVEMENT OF THE COLD FRONT TOWARD THE FORECAST AREA INTO MONDAY. THE
WEAK FRONTAL BOUNDARY IS EXPECTED TO PUSH INTO THE FORECAST AREA BY
AROUND 12Z MONDAY. WILL CONTINUE WITH HIGHER END CHANCE POPS FOR
SUNDAY NIGHT AND INTO MONDAY TO ACCOUNT FOR THE MODELS PLACEMENT OF
THE BOUNDARY IN PROXIMITY OF THE FORECAST AREA.

FROM MONDAY AND INTO WEDNESDAY...IT IS EXPECTED THAT THE FRONTAL
BOUNDARY WILL REMAIN ACROSS THE FORECAST AREA NEARLY STATIONARY.
HAVE UPPED THE AFTERNOON POPS AT LEAST INTO THE CHANCE CATEGORY
THROUGH THIS TIME PERIOD. BETWEEN WEDNESDAY AND THURSDAY...THE GFS
AND ECMWF MODELS ARE INDICATING THAT THE OLD FRONTAL BOUNDARY WILL
LIKELY WASH OUT EITHER IN THE SOUTHERN PORTION OF THE FORECAST AREA
OR INTO CENTRAL ALABAMA. WILL MAINTAIN AT LEAST CHANCE AFTERNOON
PRECIP CHANCES TO ACCOUNT FOR EXPECTED DIURNAL AFTERNOON SHOWERS AND
STORMS.

THE GFS AND ECMWF ARE BOTH INDICATING THAT THE UPPER PATTERN WILL BE
FAVORABLE FOR AN UPPER LOW AND TROUGH AT 500 MILLIBARS TO ROTATE
SOUTHEAST THROUGH THE GREAT LAKES REGION THROUGH THURSDAY AND INTO
FRIDAY. THIS UPPER PATTERN WILL ALLOW A STRONGER UPPER NORTHWEST
FLOW TO PUSH SOUTHEAST THROUGH THE PLAINS STATES INTO THE LOWER OHIO
VALLEY. A SURFACE COLD FRONT IS EXPECTED TO MOVE TO ALONG THE OHIO
RIVER BY 00Z FRIDAY. THE MODELS FAVOR THIS SLIGHTLY STRONGER COLD
FRONT TO PUSH SOUTHEAST INTO THE FORECAST AREA BY FRIDAY AFTERNOON.
WILL MAINTAIN PRECIP CHANCES INTO THE CHANCE CATEGORY FOR NOW DUE TO
THE EXPECTED AFTERNOON FRONTAL PASSAGE THROUGH THE FORECAST AREA.
WILL STAY CLOSE TO GFS/ECMWF TEMPS THROUGH THE EXTENDED FORECAST
PERIOD.

TT

&&

.AVIATION...
/ISSUED 1246 PM CDT SAT AUG 4 2012/
FOR 18Z TAFS...
SHOWERS AND THUNDERSTORMS WILL LINGER THRU THIS EVENING AT BOTH
TERMINALS...WITH BRIEF IFR CONDITIONS POSSIBLE IN HEAVIER TSTORM
ACTIVITY. AS THIS ACTIVITY DISSIPATES...PARTLY CLOUDY SKIES ARE
EXPECTED OVERNIGHT. FOG DEVELOPMENT WILL DEPEND HEAVILY ON THE
RAINFALL RECEIVED AT EITHER TERMINAL...SO WILL NOT INCLUDE IN THIS
ISSUANCE ATTM. SHOWERS AND STORMS WILL DEVELOP AGAIN TOWARD THE END
OF THE TAF PERIOD SUNDAY.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  92  72  90 /  30  60  50  50
SHOALS        74  92  73  91 /  30  60  50  50
VINEMONT      72  91  73  88 /  30  60  50  50
FAYETTEVILLE  72  90  71  87 /  30  60  50  50
ALBERTVILLE   72  91  72  88 /  30  60  50  50
FORT PAYNE    71  91  70  88 /  30  60  50  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 4, 11:49 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT SAT AUG 4 2012

ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS
AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A FEW STORMS
COULD BE STRONG IN NATURE...WITH THE POTENTIAL FOR GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS MAY BECOME A BIT MORE ENHANCED SUNDAY...AS A
COLD FRONT SETTLING INTO THE REGION INTERACTS WITH ADDITIONAL UPPER
DISTURBANCES. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH
DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY DOWNPOURS THE MAIN WEATHER HAZARDS. SLOW MOVING THUNDERSTORMS
IMPACTING THE SAME AREAS MAY ALSO RESULT IN MINOR FLOODING OF
ROADWAYS AND LOW LYING AREAS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN POSSIBLE MONDAY THROUGH
FRIDAY. A FEW STRONG STORMS REMAIN POSSIBLE AS WELL...CAPABLE OF
GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Aug 4, 12:46 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT SAT AUG 4 2012

ALZ001-002-004-041930-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
146 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTH
CENTRAL LAWRENCE AND EAST CENTRAL COLBERT COUNTIES UNTIL 230 PM
CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR KILLEN...OR 8 MILES EAST OF
MUSCLE SHOALS...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE AND KILLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3480 8725 3479 8726 3478 8728 3476 8727
      3467 8749 3481 8762 3499 8743
TIME...MOT...LOC 1840Z 232DEG 5KT 3479 8750

CA
Special weather statement, Aug 4, 1:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SAT AUG 4 2012

ALZ006-009-042000-
MADISON AL-JACKSON AL-
210 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND WEST
CENTRAL JACKSON COUNTIES UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MOORES MILL...MOVING NORTHEAST
AT 5 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE AND NEW MARKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3481 8624 3470 8649 3484 8663 3499 8647
      3499 8641
TIME...MOT...LOC 1909Z 232DEG 5KT 3482 8650

CA
Special weather statement, Aug 4, 1:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT SAT AUG 4 2012

ALZ001-002-042000-
LAUDERDALE AL-COLBERT AL-
219 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE AND
NORTHEASTERN COLBERT COUNTIES UNTIL 300 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KILLEN...OR 7 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...UNDERWOOD-PETERSVILLE...KILLEN...LEXINGTON AND SAINT
FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8766 3501 8741 3493 8731 3475 8759
      3490 8777
TIME...MOT...LOC 1916Z 232DEG 5KT 3492 8758

CA/JMS
Special weather statement, Aug 4, 2:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SAT AUG 4 2012

ALZ001-042045-
LAUDERDALE AL-
313 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 345 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR UNDERWOOD-PETERSVILLE...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNDERWOOD-PETERSVILLE...KILLEN...LEXINGTON AND SAINT FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3501 8776 3500 8741 3500 8735 3483 8741
      3483 8783
TIME...MOT...LOC 2011Z 282DEG 10KT 3491 8766

JLL

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Colbert

When
August 4, 2:25 PM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.740, -87.670

A female was struck by lightning. Condition was unknown.

Flash Flood, Morgan

When
August 4, 3:47 PM CST to 6:15 PM CST
Where
Morgan County, 0.72 mi WSW of Decatur to 0.45 mi SSW of Decatur
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.614, -86.991

Rainfall of 2 to 3 inches in less than one hour, much of it occurring in less than one half hour, fell across downtown Decatur and nearby areas causing flash flooding. Several roads were closed or were impassible. A mother and child were stranded in their vehicle in flood water at the intersection of Eighth Street and Church Street Northeast. Flood water was up to the base of car windows on Lee Street at the Courthouse. The City Hall basement had flooding as well.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388778, 388547.